Colorado, 2008

Winter Storm and Winter Weather in Colorado, November 27 to 30, 2008

November 27 to 30, 2008 · NWS GJT · 6 events in 6 counties and zones

A strong and moist northwest flow produced heavy snow and strong winds across many mountainous areas of western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist northwest flow produced heavy snow and strong winds across many mountainous areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 27, 3:26 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 27, 3:26 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MST THU NOV 27 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
A STRONG PACIFIC STORM CONTINUED TO MAKE ITS WAY EASTWARD ACROSS
NORTHERN AZ EARLY THIS AFTERNOON. A BROAD REGION OF DIFLUENCE FED BY
A DEEP SUBTROPICAL MOISTURE TAP CONTINUE TO SPREAD WIDESPREAD RAIN
AND SNOWFALL ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO EARLY
THIS AFTERNOON. SNOW LEVELS BEGAN THE DAY FAIRLY ELEVATED BUT KDRO
SURFACE OBSERVATIONS INDICATED COLDER AIR HAD BEGUN TO FILTER INTO
THE REGION AND AS A RESULT...RAIN HAD CHANGED OVER TO SNOW WITH SOME
ACCUMULATIONS VISIBLE ON AREA WEB CAMS.

SNOWFALL WILL REACH ITS PEAK ACROSS THE SOUTH THIS EVENING AS THE
STORM MOVES TO THE FOUR CORNERS. AT THIS POINT...JET DIVERGENCE AND
LOW LEVEL CONVERGENCE RESULTING FROM SOUTHERLY LOW LEVEL FLOW WILL
YIELD HEAVY SNOW OVER THE SAN JUANS AND ADJACENT AREAS. AS THE STORM
CONTINUES EASTWARD FLOW WILL SHIFT TO THE NORTH...GREATLY DIMINISHING
SNOWFALL ACROSS THE SOUTHERN PART OF THE CWFA. THEREFORE... WILL
CONTINUE THE WINTER STORM WARNING FOR THE SOUTHWEST SAN JUAN
MOUNTAINS AND THE ADVISORIES FOR FLANKING AREAS ALONG WITH THE WINTER
WEATHER ADVISORIES FOR THE REMAINDER OF THE SOUTHERN MOUNTAINS AND
THE LA SAL AND ABAJO MOUNTAINS THROUGH EARLY FRIDAY.

HOWEVER...FOUND THE NEED TO EXTEND ADVISORY FOR THE NORTHWEST SAN
JUAN MOUNTAINS THROUGH 6 PM FRIDAY AS OROGRAPHIC SNOWFALL LIKELY TO
CONTINUE IN NORTHERLY FLOW...ESPECIALLY WITHIN THE UNCOMPAHGRE GORGE.
IN ADDITION...REPORT OF 3 INCHES ON TOP OF THE GRAND MESA INDICATED
THAT EARLY STORM SNOWFALL REACHING FARTHER NORTH THAN EARLIER
ANTICIPATED. THOUGH ACCUMULATIONS NOT EXPECTED TO REACH ADVISORY
CRITERIA TONIGHT...MOIST NORTHERLY FLOW WILL LIKELY KEEP SNOW GOING
THROUGH MUCH OF THE DAY FRIDAY LIKELY BRINGING ADVISORY AMOUNTS BY
THE END OF THE DAY. THEREFORE...HOISTED ADVISORY FOR THE CENTRAL
MOUNTAINS THIS AFTERNOON.

MOISTURE ENTRAINED IN STRONG NORTHERLY FLOW WILL CONTINUE TO BRING
SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS PERIODICALLY FRIDAY
NIGHT THROUGH SATURDAY.

TEMPERATURES WILL BE NEAR OR JUST A BIT BELOW SEASONAL NORMS FOR
THIS TIME OF YEAR OVER THE NEXT COUPLE OF DAYS WHICH MOS GUIDANCE
SEEMED TO HAVE IN HAND.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
LIGHT SNOW ACROSS THE NORTH THROUGH THE WEEKEND. THEN CHANCES OF
PRECIPITATION RETURN LATE NEXT WEEK.

SATURDAY NIGHT THROUGH SUNDAY: THIS FORECAST AREA LANGUISHES
BETWEEN A WEST COAST RIDGE AND UPPER MIDWEST TROUGH. DISTURBANCES
IN NORTH FLOW COULD STILL PRODUCE SOME SNOW IN THE
ELKHEAD/PARK/GORE/FLATTOP MOUNTAINS IN NW COLORADO. OTHERWISE
TEMPERATURES SHOW JUST A SLOW RECOVERY.

SUNDAY NIGHT-TUESDAY: THE WEST COAST RIDGE PROGRESSES FINALLY
ENDING NORTHERN SNOWFALL AND BRINGING MILDER TEMPERATURES
ESPECIALLY TO THE MTNS. BY TUESDAY A PACIFIC NW OPEN TROUGH BREAKS
THRU THE RIDGE WITH AN ASSOCIATED COLD FRONT WORKING DOWN THE FRONT
RANGE TUESDAY NIGHT. DONT EXPECT MUCH ON THIS SIDE OF THE
CONTINENTAL DIVIDE BUT DID ADD SLIGHT CHANCE POPS ALONG OUR EASTERN
BORDER.

WEDNESDAY-THURSDAY: ANOTHER OPEN WAVE APPROACHES FROM THE PACIFIC
NW. WITHOUT THE RIDGE TO WEAKEN THIS WAVE...IT LOOKS STRONG ENOUGH
TO BRING A CHANCE OF SHOWERS BY THURSDAY.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR CIGS AND VSBYS WILL
PREVAIL ACROSS ALL BUT THE NORTHERN MOST PORTIONS OF THE REGION
TONIGHT AND FRIDAY AS A STRONG PACIFIC STORM MOVES ACROSS THE AREA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 8 AM FRIDAY FOR ZONE 19.
      WINTER WEATHER ADVISORY THROUGH 6 PM FRIDAY FOR
        ZONES 9...10...12 AND 18
      WINTER WEATHER ADVISORY THROUGH 8 AM FRIDAY FOR
        ZONES 21...22...23.
.UT...WINTER WEATHER ADVISORY THROUGH 8 AM FRIDAY FOR ZONE 28.

SHORT TERM.....NL
LONG TERM......JOE
AVIATION.......NL
Hazardous weather outlook, Nov 27, 3:18 PM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST THU NOV 27 2008

COZ001>014-017>023-UTZ022>025-027>029-281300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
318 PM MST THU NOV 27 2008

...WINTER WEATHER STORM WARNING AND WINDS WEATHER ADVISORIES FOR SNOW
CONTINUE THROUGH 8 AM FRIDAY FOR SOUTHWEST COLORADO AND THE MOUNTAINS
OF SOUTHEAST UTAH AND THROUGH 6 PM FRIDAY FOR THE CENTRAL COLORADO
MOUNTAINS ...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF RAIN AND SNOW WILL CONTINUE FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO TODAY. THE HEAVIEST SNOW WILL FALL ACROSS PORTIONS
OF SOUTHWEST COLORADO AND THE MOUNTAINS OF SOUTHEAST UTAH. SNOW WILL
CONTINUE THROUGH THE OVERNIGHT HOURS AND INCREASE OVER THE COLORADO
CENTRAL MOUNTAINS.

SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED OVER THE SOUTHWEST
SAN JUAN MOUNTAINS. THE REMAINDER OF THE SOUTHERN AND CENTRAL
MOUNTAINS CAN EXPECT 5 TO 10 INCHES BY LATE FRIDAY. FROM 2 TO 5
INCHES ARE EXPECTED FOR THE SOUTHERN VALLEYS OF SOUTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF RAIN AND SNOW WILL LINGER OVER THE AREA THROUGH THIS
WEEKEND...FOCUSED MAINLY ON THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
November 27, 5:00 PM MST to November 30, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 12 to 19 inches occurred while wind gusts of 25 to 40 mph produced blowing and drifting snow. Eastbound Interstate 70 was closed over Vail Pass due to the adverse weather conditions.

Winter Storm, Elkhead and Park Mountains

When
November 28, 10:00 AM MST to November 30, 11:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 12 to 18 inches occurred while wind gusts of 25 to 30 mph produced blowing and drifting snow.

Winter Storm, Flattop Mountains

When
November 28, 10:00 AM MST to November 30, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 12 to 19 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
November 28, 10:00 AM MST to November 30, 10:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 6 inches occurred while wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
November 29, 5:00 AM MST to November 30, 11:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow. Locally higher snowfall amounts included 18 inches at Schofield Pass.

Winter Weather, Northwestern San Juan Mountains

When
November 29, 8:00 AM MST to November 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

This event continued into the month of December. Snowfall of 5 to 12 inches occurred with locally higher amounts, including 17 inches at Red Mountain Pass. Wind gusts of 40 to 70 mph produced blowing and drifting snow. Electrical power was lost on Friday, November 27 for about 1,500 customers across portions of La Plata and Archuleta counties. The power outages were due to heavy, wet snow that weighed down the lines and caused many power lines to snap. The outages lasted until about midday Saturday. For a continuation of this event please see the December 2008 Storm Data publication.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138066, 138067, 138068, 138071, 138070, 138069.